Hi brakel2...The anesthesia gases and the breathing tube are airway irritants. It's more likely that she has underlying "reactive airways disease" where her airways are already sensitive and the gases sets off reactivity or wheezing. Some people don't know their airways are reactive until we tell them (we can see airway pressure and graph of breathing pattern on the monitor). As most of the time, asthma is a pre-existing condition and is very common, it's likely that is what happened. This reaction would be worse if she is a smoker or had a cold at the time.
Now, having said that anesthesia definitely irritates the airways and can trigger a reaction in people with reactive airways disease, I don't know if the disease of asthma can be "caused" by anesthesia or made worse in a long-term manner.
I say I don't know, but I don't rule anything out. There's just so much we don't know about how these drugs work and what they do to the body. They are the best we have, but who knows if there are problems we just don't know about yet.
Wow, that was confusing, sorry. Here's the summary...
1) In people with underlying asthma or reactive airways disease, anesthesia gases and breathing tubes can trigger a reaction
2) In people who don't already have asthma, there is no data that anesthesia can cause it.
Let me know if you have any other questions.